Rohypnol: Treatment and rehabilitation

Last modified: Saturday, 20. June 2009 - 3:18 pm

People who have become physically addicted to Rohypnol should not try to stop taking the drug on their own. Rather, they need qualified medical help to wean themselves from the drug.
Stopping the drug abruptly may include the following:
• severe anxiety
• confusion
• irritability
• headache
• muscle aches
• restlessness
• intense dreaming
• increased sensitivity to light and sound
• grand mal seizures (rare)
These symptoms will peak after about three to five days of not taking the drug.
Withdrawal from benzodiazapines such as Rohypnol is similar to withdrawal from alcohol, and is typically more unpleasant and longer lasting than withdrawal from narcotic drugs. Rohypnol withdrawal frequently requires hospitalization. A medical withdrawal treatment that is sometimes used for people with Rohypnol addiction is phenobarbital, a drug that is more commonly used to treat epilepsy. One approach is to substitute 30 mg of phenobarbital for each 1 mg of Rohypnol the person has been taking each day. The dose is then reduced each subsequent day until withdrawal symptoms are eliminated. An essential element of Rohypnol withdrawal is tapering the dose gradually to avoid causing too many unpleasant side effects.
Since many abusers of Rohypnol take the drug with alcohol, there may be two addictions present, and therefore, the addicted person should be referred for treatment for both the drug and alcohol dependence. In these patients, additional drugs must be given to alleviate alcohol withdrawal, which can include rising pulse and blood pressure, tremors, and profuse sweating.
Approximately 50% of all people entering treatment for cocaine abuse or addiction to painkillers also report abusing a benzodiazepine. As with Rohypnol users with a simultaneous alcohol addiction, those with an addiction to other drugs in addition to Rohypnol must undergo a more complex withdrawal treatment than those who are addicted to Rohypnol alone.

Leave a comment

You have to be logged in, to leave a comment.